Alert archive / Illinois / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 45, NWS Lincoln, IL

March 31, 2024DeWitt County, Logan County, Macon County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Mar 31, 2024, 7:23 PM CDT for DeWitt County, Logan County, Macon County, Illinois. It was in force for 52 min. 14 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 31, 2024, 7:23 PM CDT (00:23 UTC)
Expired
Mar 31, 2024, 8:15 PM CDT
In force
52 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.75 in
Wind
60.0 mph

Counties DeWitt County, IL, Logan County, IL, Macon County, IL

The radar

The Lincoln radar (KILX), 45 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 31, 7:29 PM CDTHAIL 0.752 N Latham, ILReport from mPING: Dime (0.75 in.).
Mar 31, 7:30 PM CDTHAIL 1.75Latham, IL
Mar 31, 7:38 PM CDTHAIL 1Warrensburg, IL
Mar 31, 7:40 PM CDTHAIL 1.752 W Warrensburg, ILReport from mPING: Golf Ball (1.75 in.).
Mar 31, 7:46 PM CDTHAIL 1.75Forsyth, ILPicture via social media.
Mar 31, 7:50 PM CDTHAIL 12 N Decatur, ILReport from mPING: Quarter (1.00 in.).
Mar 31, 7:50 PM CDTHAIL 22 Ssw Forsyth, ILPicture via social media; Wolf Road.
Mar 31, 7:52 PM CDTHAIL 1.252 W Decatur, IL
Mar 31, 7:55 PM CDTHAIL 1.5Forsyth, IL
Mar 31, 7:55 PM CDTHAIL 1.75Forsyth, ILReport from mPING: Golf Ball (1.75 in.).
Mar 31, 7:57 PM CDTHAIL 1.75Oreana, IL
Mar 31, 8:00 PM CDTHAIL 1.52 Ese Decatur, ILPing pong size hail at Decatur Zoo with photo.
Mar 31, 8:00 PM CDTHAIL 1.75Forsyth, ILGolf ball size hail for 10 minutes.
Mar 31, 8:03 PM CDTHAIL 1.251 Sw Decatur Airport, ILReport from mPING: Half Dollar (1.25 in.).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 16 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.4 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2024-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2024-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1266 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

946 
WUUS53 KILX 010023
SVRILX
ILC039-107-115-010130-
/O.NEW.KILX.SV.W.0045.240401T0023Z-240401T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
723 PM CDT Sun Mar 31 2024

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Southeastern Logan County in central Illinois...
  Southwestern De Witt County in central Illinois...
  Northern Macon County in central Illinois...

* Until 830 PM CDT.

* At 722 PM CDT, a severe thunderstorm was located over Mount
  Pulaski, or 12 miles southeast of Lincoln, moving east at 40 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Emergency management.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Latham around 730 PM CDT.
  Warrensburg around 735 PM CDT.
  Decatur and Forsyth around 740 PM CDT.

Other locations in the path of this severe thunderstorm include
Oreana, Decatur Airport and Cerro Gordo.

This includes Interstate 72 between mile markers 136 and 156.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3979 8876 3975 8876 3997 8932 4015 8931
      4013 8876 4009 8874 3980 8874
TIME...MOT...LOC 0022Z 288DEG 34KT 4000 8925 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH

$$

37
5 follow-up statements
409 
WWUS53 KILX 010036
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
736 PM CDT Sun Mar 31 2024

ILC107-010046-
/O.CAN.KILX.SV.W.0045.000000T0000Z-240401T0130Z/
Logan-
736 PM CDT Sun Mar 31 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LOGAN COUNTY IS
CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

&&

LAT...LON 3979 8876 3975 8876 3990 8914 4009 8914
      4009 8874 3980 8874
TIME...MOT...LOC 0036Z 288DEG 34KT 3996 8908 

$$

ILC039-115-010130-
/O.CON.KILX.SV.W.0045.000000T0000Z-240401T0130Z/
De Witt-Macon-
736 PM CDT Sun Mar 31 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHWESTERN DE WITT AND NORTHERN MACON COUNTIES...

At 736 PM CDT, a severe thunderstorm was located over Warrensburg, or
10 miles northwest of Decatur, moving east at 40 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Emergency management.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe storm will be near...
  Decatur, Forsyth, and Warrensburg around 740 PM CDT.
  Oreana around 745 PM CDT.
  Decatur Airport around 755 PM CDT.
  Cerro Gordo around 800 PM CDT.

Other locations impacted by this severe thunderstorm include Oakley.

This includes Interstate 72 between mile markers 136 and 156.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3979 8876 3975 8876 3990 8914 4009 8914
      4009 8874 3980 8874
TIME...MOT...LOC 0036Z 288DEG 34KT 3996 8908 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH

$$

37
914 
WWUS53 KILX 010042
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
742 PM CDT Sun Mar 31 2024

ILC039-010051-
/O.CAN.KILX.SV.W.0045.000000T0000Z-240401T0130Z/
De Witt-
742 PM CDT Sun Mar 31 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DE WITT COUNTY IS
CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

&&

LAT...LON 3979 8876 3975 8876 3990 8914 4005 8914
      4005 8874 3980 8874
TIME...MOT...LOC 0041Z 288DEG 34KT 3994 8901 

$$

ILC115-010130-
/O.CON.KILX.SV.W.0045.000000T0000Z-240401T0130Z/
Macon-
742 PM CDT Sun Mar 31 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHERN MACON COUNTY...

At 741 PM CDT, a severe thunderstorm was located over Warrensburg, or
7 miles northwest of Decatur, moving east at 40 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Emergency management.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe storm will be near...
  Decatur, Forsyth, and Oreana around 745 PM CDT.
  Cerro Gordo around 800 PM CDT.

Other locations impacted by this severe thunderstorm include Oakley.

This includes Interstate 72 between mile markers 136 and 156.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3979 8876 3975 8876 3990 8914 4005 8914
      4005 8874 3980 8874
TIME...MOT...LOC 0041Z 288DEG 34KT 3994 8901 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH

$$

37
800 
WWUS53 KILX 010101
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
801 PM CDT Sun Mar 31 2024

ILC115-010130-
/O.CON.KILX.SV.W.0045.000000T0000Z-240401T0130Z/
Macon-
801 PM CDT Sun Mar 31 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHEASTERN MACON COUNTY...

At 801 PM CDT, a severe thunderstorm was located over Long Creek, or
7 miles southeast of Decatur, moving southeast at 50 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Broadcast media.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern Macon County, including the following locations...
Oakley.

This includes Interstate 72 between mile markers 144 and 150.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3979 8876 3975 8876 3981 8892 3998 8891
      3995 8874 3980 8874
TIME...MOT...LOC 0101Z 297DEG 44KT 3981 8880 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH

$$

37
946 
WWUS53 KILX 010111
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
811 PM CDT Sun Mar 31 2024

ILC115-010130-
/O.CON.KILX.SV.W.0045.000000T0000Z-240401T0130Z/
Macon-
811 PM CDT Sun Mar 31 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR EAST CENTRAL MACON COUNTY...

At 811 PM CDT, a severe thunderstorm was located near Hammond, or 13
miles north of Sullivan, moving east at 40 mph.

HAZARD...Tennis ball size hail and 60 mph wind gusts.

SOURCE...Broadcast media.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Cerro Gordo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3979 8876 3975 8876 3977 8881 3993 8880
      3992 8874 3980 8874
TIME...MOT...LOC 0111Z 288DEG 34KT 3978 8868 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...2.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

37
394 
WWUS53 KILX 010115
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
815 PM CDT Sun Mar 31 2024

ILC115-010124-
/O.CAN.KILX.SV.W.0045.000000T0000Z-240401T0130Z/
Macon-
815 PM CDT Sun Mar 31 2024

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MACON COUNTY IS
CANCELLED...

The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

&&

LAT...LON 3979 8876 3975 8876 3977 8881 3993 8880
      3992 8874 3980 8874
TIME...MOT...LOC 0112Z 288DEG 34KT 3977 8864 

$$

37

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 6:55 PM CDT, 28 minutes earlier. Its key messages:

  • Several rounds of thunderstorms will pose a threat of severe weather and flooding through Tuesday. Large hail is the primary concern with most of these storms. The greatest severe threat is Monday/Monday night south of I-70 (level 3 of 5 risk).
  • Total rainfall exceeding 1" is expected area-wide (70-80% chance) through Tuesday, and there is a chance (40-60%) of exceeding 2" of rain in areas between the IL River and the I-70 corridor.
  • Conditions turn cooler and breezy by mid-week, with potential for below freezing temperatures Tuesday through Thursday nights. Rain/snow showers are possible (40-50% chance) on Wednesday.
  • Wednesday is expected to be the windiest day of the week, with northwest winds sustained around 20-25 mph and gusts approaching 45 mph.
Area forecast discussion, Mar 31, 6:55 PM CDT, 28 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
655 PM CDT Sun Mar 31 2024

.KEY MESSAGES...

- Several rounds of thunderstorms will pose a threat of severe
  weather and flooding through Tuesday. Large hail is the primary
  concern with most of these storms. The greatest severe threat is
  Monday/Monday night south of I-70 (level 3 of 5 risk).

- Total rainfall exceeding 1" is expected area-wide (70-80%
  chance) through Tuesday, and there is a chance (40-60%) of
  exceeding 2" of rain in areas between the IL River and the I-70
  corridor.

- Conditions turn cooler and breezy by mid-week, with potential
  for below freezing temperatures Tuesday through Thursday
  nights. Rain/snow showers are possible (40-50% chance) on
  Wednesday.

- Wednesday is expected to be the windiest day of the week, with
  northwest winds sustained around 20-25 mph and gusts approaching
  45 mph.

&&

.DISCUSSION...
Issued at 314 PM CDT Sun Mar 31 2024

A dynamic weather system will bring impactful weather to the
region through mid-week. Several rounds of thunderstorms will
pose a threat of severe hazards and flooding through Tuesday, then
conditions turn cooler and breezy with potential for snow and
below freezing low temperatures.

** THROUGH TONIGHT **

In response to a deep trough over the western US, lee cyclogenesis
continues east of the Rockies, where a 998-mb sfc low was
developing and the latest mesoanalysis showed a 2-mb drop in sfc
pressure in the last two hours (as of 2pm/19z). We continue to
monitor a frontal boundary extending well east of this sfc low.
The frontal boundary, evident as a sharp northern edge in the
cumulus field on visible satellite just N of I-70 in MO and near
the US-50 corridor in IL, has been slower to lift than initially
anticipated. Mostly clear skies still allowed temps to climb
warmer than forecast, with 2pm/19z sfc obs into the low 60s as far
north as Galesburg/Pontiac. There is a large dewpoint gradient
across the CWA, with upper 30s dewpoints near I-74 and upper
50s/low 60s south of the front.

Storms have been slower to arrive this afternoon than initially
forecast. Regional radar shows storms (non-severe as of this
writing) progressing east near the IA/MO border area. The latest
RAP-based mesoanalysis shows relatively low MUCAPE values across
the CWA, but these values are expected to increase to 500-1500
J/kg as steeper lapse rates advect into the region this evening.
Precip coverage should increase into the late evening (mainly
north of I-72) as WAA and LLJ forcing become more prevalent. With
the front positioned a bit farther south than anticipated, think
the threat of sfc-based storms capable of all hazards is low, and
that hail will be the main threat with any stronger elevated
storms through 12z Mon.

** MONDAY **

The continued challenge for Monday's forecast is how far south the
multiple rounds of storms will push the warm front. Most guidance
continues to suggest it will be near/south of the I-70 corridor,
but outliers have the front as far north as I-72. A volatile
environment will be present near the warm front and into the warm
sector, with surfaced-based CAPEs forecast to exceed 2000 J/kg and
ample deep layer shear (50+ knots). CAM depictions vary in where
or when storms develop Monday afternoon. Scattered storms north of
the front will continue to pose a hail threat, while any storms
that form near the front during the day Monday would be capable of
all hazards.

Confidence is higher that as we go into Monday night, storms that
form across MO Monday evening grow upscale and trek across the
southern half of the ILX CWA. The wind fields are progged to
strengthen into Monday night, resulting in very strong deep layer
shear over 70 knots. While sfc-based instability fields become
less impressive into Mon night, MUCAPEs are still expected to be
over 1000 J/kg. Despite lackluster surface-based instability, 0-3
km CAPEs of 75-100 J/kg could aid stretching of mesovorticies in
the potential line of storms (i.e., support tornado potential).
However, forecast hodographs show 0-3 km shear vectors (~30 knots)
roughly parallel to the expected orientation of the line of
storms (less conducive for tornadoes). Typically, the QLCS tornado
threat increases when there is 30+ knots of line-normal shear in
the 0-3 km layer. Given the uncertainty around storm
development/placement during the day Monday, would say that Monday
night south of I-70 is the time frame of greatest concern for
severe thunderstorms in our CWA.

Flooding is also a concern given the multiple rounds of convection
and unseasonably high PWAT values (1.25-1.75"). Much of the area
is expected to see at least 1" of rainfall from this system
(70-80% chance per the latest HREF), while a corridor from the IL
River to the I-70 corridor could see over 2" (40-60% chance).
Localized amounts exceeding 3" aren't out of the question, but
will depend on whether or not multiple rounds of convection train
over the same areas or not, and confidence is low in that regard.
At any rate, hydrological issues may arise from these rains,
particularly towards the end of the event (Mon night into Tues).
The 3-hr (6-hr) flash flood guidance is around 2" (2.5").

** MID-WEEK **

On Tues, the main sfc low is expected to track through the region.
There are concerns that severe weather potential could linger
across far eastern IL (east of I-57) into late Tues morning/early
afternoon. A cold front will trail behind the low, and the warm
sector ahead of it will remain unstable/strongly sheared. Whether
or not a severe threat develops in the ILX CWA will depend on the
specific track and timing of the sfc low, though. A slower,
further west track would translate to greater severe potential.

Additional precip is possible on Tues northwest side of the low in
the deformation zone. Previously, there had been a decent signal
for FGEN-driven banded precip in this deformation zone, leading to
some concern that dynamic cooling from the strong ascent would
result in a changeover to snow (similar to Mar 3 2023, but with
less accumulation potential). However, more recent guidance has
backed off on the FGEN signal, and the latest soundings suggest
just rain on Tues.

By late Tues, an upper wave digging from Canada will result in a
deep upper low over the Midwest with the sfc low also deepening as
it lifts towards the upper Great Lakes. This will result in
continued cyclonic flow/cold air advection across central IL. The
pressure gradient will be quite tight, resulting in breezy
northwest winds Tues PM through Thurs. The strongest winds are
expected on Wed. Ensemble members and forecast soundings suggest
sustained winds of 20-30 mph and gusts approaching 45 mph. With
cold air aloft resulting in steep lapse rates and ascent from the
upper low, showery precip will linger on Wed. This could be in the
form of rain or snow, with the better chance of snow being during
the morning when sfc temps are in the 30s. Freezing temperatures
continue to appear possible Tues-Thurs nights. There is a 30-50%
chance of sub- freezing temps north of I-72 Tues night, then a
60-90% area-wide on Wed and Thurs nights.

Erwin

&&

.AVIATION...  (For the 00z TAFs through 00z Monday Evening)
Issued at 655 PM CDT Sun Mar 31 2024

A warm front is located over central Illinois early this evening
and is producing scattered showers and storms which will
continue into tonight. There should be a bit of a lull in coverage
late tonight into Monday morning, then additional scattered
storms are expected Monday afternoon and early evening. Meanwhile,
MVFR ceilings are expected to develop over the next few hours and
will drop to IFR overnight with modest improvement back to MVFR
sometime in the morning.

Deubelbeiss

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Mar 31, 3:09 PM CDT, 4 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
309 PM CDT Sun Mar 31 2024

ILZ027>031-036>038-011100-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
309 PM CDT Sun Mar 31 2024

This Hazardous Weather Outlook is for central Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms are expected through this evening,
diminishing after midnight. A few of the storms will be capable of
producing some hail to near quarter size.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered thunderstorms are expected Monday and Monday night. A few
of the storms will be capable of producing some hail to near quarter
size.

Low temperatures near freezing Thursday and Friday mornings may
cause some damage to early emerging vegetation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 5 pm and 10 pm this evening.

Expected storm motion is toward the east northeast around 40 mph.

ILZ040>057-061>063-011100-
Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-
Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-
Shelby-Cumberland-Clark-
309 PM CDT Sun Mar 31 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms are expected to develop early this evening,
and may linger past midnight in east central Illinois. Some of the
storms may be severe, with large hail the main concern. However,
localized damaging wind gusts cannot be ruled out. The tornado
probability is low, but is more likely near I-72 if it were to occur.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered thunderstorms are expected Monday through Tuesday. Severe
weather is possible during the afternoon and evening, with large hail
and damaging wind gusts the primary risks. However, rainfall amounts
of 1 to 2 inches Monday afternoon and evening may lead to minor urban
flooding or ponding in low spots.

Low temperatures near freezing Thursday and Friday mornings may
cause some damage to early emerging vegetation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

Expected storm motion is toward the east northeast around 40 mph.

ILZ066>068-071>073-011100-
Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
309 PM CDT Sun Mar 31 2024

This Hazardous Weather Outlook is for southeast Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms are expected to develop this evening, and
linger past midnight. A few of the storms will be capable of
producing some hail to near quarter size.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered thunderstorms are expected Monday and Monday night. Severe
weather is possible during the afternoon and evening, with large
hail and damaging wind gusts, and a few tornadoes possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

Expected storm motion is toward the east northeast around 40 mph.

Geelhart

In the hours before

Local storm report, Mar 31, 6:57 PM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
657 PM CDT Sun Mar 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     Hail             Middletown              40.10N 89.59W
03/31/2024  M1.75 Inch       Logan              IL   Emergency Mngr

            Golf ball size hail in Middletown.

&&

07
Local storm report, Mar 31, 7:14 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
714 PM CDT Sun Mar 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     Hail             Lincoln                 40.15N 89.36W
03/31/2024  M0.70 Inch       Logan              IL   Mesonet

            Pea to dime size hail 2 miles west of
            Lincoln.

&&

07
Local storm report, Mar 31, 7:17 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
717 PM CDT Sun Mar 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     Tstm Wnd Gst     1 W Elkhart             40.02N 89.50W
03/31/2024  E60 MPH          Logan              IL   Emergency Mngr

            Pea to marble size hail with 60 mph wind
            gust.

&&

07
Local storm report, Mar 31, 7:19 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
719 PM CDT Sun Mar 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     Hail             NWS Lincoln             40.15N 89.34W
03/31/2024  M0.70 Inch       Logan              IL   Official NWS Obs

            Pea to dime size hail since 713 pm.

&&

07
Local storm report, Mar 31, 7:20 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
720 PM CDT Sun Mar 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     Hail             Lincoln                 40.15N 89.36W
03/31/2024  M1.00 Inch       Logan              IL   Broadcast Media

            Quarter size hail on west side of Lincoln.

&&

07
Local storm report, Mar 31, 7:21 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
721 PM CDT Sun Mar 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     Hail             Mount Pulaski           40.01N 89.28W
03/31/2024  M1.00 Inch       Logan              IL   CO-OP Observer

            Quarter size hail in Mt Pulaski.

&&

07

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 7:55 PM CDTSevere Thunderstorm Warning Considerable damage threatILXMacon, Moultrie, Piatt50 min
Mar 31, 8:24 PM CDTSevere Thunderstorm Warning Considerable damage threatILXColes, Douglas, Moultrie, Piatt55 min
Mar 31, 9:08 PM CDTSevere Thunderstorm WarningILXClark, Coles, Edgar33 min
Apr 1, 10:24 AM CDTFlood WatchILXCass, Champaign, Christian, Clark, Clay, Coles and 22 more20 hr
Apr 1, 1:01 PM CDTSpecial Weather StatementILXCass29 min
Apr 1, 6:34 PM CDTSevere Thunderstorm WarningILXChristian, Macon, Shelby26 min
Apr 1, 6:40 PM CDTSevere Thunderstorm WarningILXChristian35 min
Apr 1, 6:48 PM CDTFlash Flood WarningILXChristian3 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.